So, I was recently asked to contribute to a piece that I believe will be featured in the New York Times? It’s all so confusing as we are getting requests from ALL over the place……anyway, I was asked what a woman might expect once she stops taking her birth control.
As I thought about the question posed, though I was able to recall how I felt when I was previously on a birth control pill, etc., I realized the answer didn’t lie in my own personal experience with contraception of any sort, but in the reasons folks go on birth control in the first place.
In my best Family Feud voice, “Top 5 answers on the board, here’s the question: What are the:”
Top 5 Things to Expect When You Stop Taking Birth Control:
- Pregnancy. Specifically if you were taking contraception to prevent pregnancy…….this one is pretty obvious, which is why it’s listed at number one.
- Periods Change. A major reason folks go on contraception is to deal with period issues. Once you stop taking your contraception, your periods may revert back to their previous state of being heavy, painful, irregular.
- Increase in sex drive. This is definitely something to look forward to. While it doesn’t happen to everyone, I have had a fair share of women say they lost interest in sex once starting contraception; particularly of the hormonal variety. But if you do experience a boost in sex drive and your partner is worn out because of life, enjoy some self-love sessions with videos from sites like ATube. My friends do this when their sex drive goes up because of stopping birth control and it helps them work all that sexual energy out when a partner isn’t available.
- Acne. I LOVE birth control for this reason; specifically the combination types; i.e., those containing both estrogen and progesterone. In most cases, this is in the form of a birth control pill. Sometimes those of you who were on a progesterone only form of contraception may have found that these exacerbated your situation(Depo-provera, Mirena, etc), if such is the case, your acne will certainly improve. For those others, however, stopping your ocp(oral contraceptive pill) may result in a return of your acne.
- Moodiness. Ever heard of PMDD(premenstrual dysphoric disorder)? Initiating a birth control pill is part of the mainstay of treating this…..amongst other things. Anyway, stopping your birth control pill may result in a return of your mood swings.
The easiest way to look at the above question is to consider the reasons that women go on contraception in the first place, whether it be for pregnancy prevention, acne control, heavy/painful periods, etc. When you take this into consideration, it’s a no brainer. Stopping contraception will cause you to experience the opposite symptoms of what you originally went on it for.
Damn…….back to an A cup…….one of the things I experienced when I stopped taking my birth control pill.
Hoping this blog post has both informed and entertained.
Until Next Time,
Look Better. Feel Better. Be Better.
Wife, mother, Midwesterner, and award-winning OB/GYN, Dr. Angela is equal parts best girlfriend and bold professional, supporting women’s health with innovative approaches to care and heavy doses of humor. Dr. Angela has done more than launch a successful practice, she has defined herself as a voice for a new generation of womanhood, established her ASK DR. ANGELA brand committed to authenticity, and built a community rooted in trust, candor, and compassion.